Perfect matchings in balanced hypergraphs


We generalize Hall's condition for the existence of a perfect matching in a bipartite graph, to balanced hypergraphs.

This is a preview of subscription content, access via your institution.


  1. [1]

    C. Berge: Sur certains hypergraphes generalisant les graphes bipartites in:Combinatorial Theory and its Applications I, (P. Erdős, A. Rényi and V. Sós eds.), Colloq. Math. Soc. János Bolyai 4, North Holland, Amsterdam (1970) 119–133.

    Google Scholar 

  2. [2]

    C. Berge:Hypergraphs, North Holland (1989).

  3. [3]

    C. Berge, andM. Las Vergnas: Sur un théorème du type König pour les hypergraphes, Annals of the New York Academy of Sciences 175 (1970), 32–40.

    Google Scholar 

  4. [4]

    M. Conforti, andG. Cornuejols: Balanced 0,±1 matrices, bicoloring and total dual integrality,Mathematical Programming,71 (1995), 249–258.

    Google Scholar 

  5. [5]

    D. R. Fulkerson, A. Hoffman, andR. Oppenheim: On balanced matrices,Mathematical Programming Study,1 (1974), 120–132.

    Google Scholar 

  6. [6]

    P. Hall: On representatives of subsets,J. London Math. Soc. (1935), 26–30.

Download references

Author information



Additional information

This work was partially supported in part by NSF grants DMI-9424348, DMS-9509581 and ONR grant N00014-89-J-1063. Ajai Kapoor was also supported by a grant from Gruppo Nazionale Delle Riccerche-CNR. Finally, we acknowledge the support of Laboratiore ARTEMIS, Université Joseph Fourier, Grenoble.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Conforti, M., Cornuéjols, G., Kapoor, A. et al. Perfect matchings in balanced hypergraphs. Combinatorica 16, 325–329 (1996).

Download citation

Mathematics Subject Classification (1991)

  • 05 C 65
  • 05 A 18
  • 05 C 70